Vermont, 2025

Flash Flooding and Hail in Vermont, July 10, 2025

July 10, 2025 · NWS BTV · 10 events in 6 counties and zones

A weak cold front slowly moved across northern NY and VT during the afternoon and evening hours of July 10th. Several rounds of tropical showers and thunderstorms traversed the area with a few storms pulsing to severe limits and localized excessive rainfall (4-5+ inches) in NE VT leading to localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front slowly moved across northern NY and VT during the afternoon and evening hours of July 10th. Several rounds of tropical showers and thunderstorms traversed the area with a few storms pulsing to severe limits and localized excessive rainfall (4-5+ inches) in NE VT leading to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 12:55 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 10, 12:55 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
155 PM EDT Thu Jul 10 2025

.SYNOPSIS...
Scattered showers and thunderstorms will move through this afternoon
and evening. A few of these could be severe and localized flash
flooding is possible in the heaviest storms. The rain moves out
tonight and dry weather should mostly prevail through Saturday.
Shower chances increase Sunday as a weak cold front moves into the
region, but hot and humid conditions will prevail through much of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM EDT Thursday...Showers and storms have been moving
slowly through parts of northern and eastern Vermont this morning.
Additional showers have developed across the spine of the Greens and
parts of northern New York. Shower coverage will continue to
increase this afternoon and into the early evening before it
gradually diminishes late this evening and tonight. So far, the
heaviest showers have generally produced between 1-1.5 inches.
Thankfully, the storms have been moving just fast enough to prevent
training and the atmosphere has been drying a bit during the day,
decreasing the PWATs. The lower PWATs are helping keep rates a bit
lower than they could be, but with multiple rounds of showers
expected, the areas of concern are places that see multiple rounds
of the heaviest showers. In these areas, localized flash flooding is
possible.

The storms this afternoon also have a severe threat. Surface CAPE
has increased to around 1,000 to 1,500 J for much of the region,
with parts of the ST. Lawrence Valley seeing values close to 2,000
J. The exception is some areas east of the Greens that are in a
cooler marine modified airmass off the Atlantic, where surface CAPE
values are below 1,000 J. 0-6 KM shear has increased to between 25-
30 KTs, and it will come up a little more this afternoon. Strong
synoptic forcing will be lacking, but there will be enough of a weak
surface boundary to provide lift. This weak forcing is noticeable in
how many of the storms have developed across the terrain this
morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Thursday...Surface high pressure builds into the
region for tomorrow and Saturday, bringing mostly dry weather. It
will be accompanied by a warming trend, with temperatures rising
into the 80s and low 90s this weekend. Dew points will also
gradually increase, with values increasing into the 60s to around
70. The temperatures and dew points should be just low enough to
prevent anywhere reaching Heat Advisory criteria, but it will be hot
and humid regardless.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...A cold front attempts to make its way
through the region on Sunday into Monday but it mostly falls apart
before it can pass through. It will bring another round of showers
and storms, and some heavy rainfall will again be possible. While
ensemble guidance generally favors an overnight passage, some
members move it through in the afternoon, and an earlier passage
would lead to some thunderstorm potential. Since the front mostly
falls apart before it passes through, temperatures will continue to
be above climatological normals for much of the week and the
humidity will stay elevated. Currently, the first heat wave of the
season looks increasingly possible for Burlington, though the
magnitude of the heat will not be as strong as it was back in June.
The heat and humidity look to remain in place for the rest of the
work week before relief may arrive for the weekend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Active convective weather through much of
the next six hours will impact most TAF sites at times which
will result in at least vicinity showers and thunderstorms, with
the exception of MSS and perhaps SLK. Tried to convey in
shorter periods when confidence of thunderstorms is relatively
high with TEMPO groups, but prevailing thunderstorms is
difficult to predict with both scattered nature of convection
and pulsing up and down of the storms. Brief MVFR/IFR conditions
are likely within a thunderstorm; otherwise VFR conditions
should continue through about 03Z. After that time, a low level
inversion will develop leading to low stratus and fog at most
TAF sites, especially where rain occurs. Winds will be
light/terrain driven through the day outside of convection, with
some light southerly winds tomorrow morning common.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday: VFR. Slight chance SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Myskowski
NEAR TERM...Myskowski
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...Kutikoff
Hazardous weather outlook, Jul 10, 12:03 AM EST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
103 AM EDT Thu Jul 10 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-110515-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
103 AM EDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected Thursday from noon
through the afternoon hours. While the threat of severe weather is
low, some stronger storms are possible with the capability of
producing localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Increasing heat and humidity returns for the weekend which could
produce heat index values in the low to mid 90s. Take frequent breaks
and stay hydrated. Seek shade often and find air conditioning if
experiencing heat related illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 11:24 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
1224 PM EDT Thu Jul 10 2025

NYZ035-VTZ005-101700-
Eastern Essex NY-Western Chittenden VT-
1224 PM EDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES THROUGH 100 PM EDT...

At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Burlington, Willsboro, Chesterfield, Shelburne, Brown Point,
The Four Brothers, Frisbies Point, Hatch Point, Willsboro Point,
Willsboro Bay, Indian Bay, Ligonier Point, Jones Point, and Boquet
River Point.

This includes Interstate 87 between mile markers 133 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4437 7349 4443 7350 4450 7330 4435 7329
TIME...MOT...LOC 1624Z 255DEG 5KT 4442 7343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Jul 10, 1:28 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
228 PM EDT Thu Jul 10 2025

VTZ003-004-101900-
Essex VT-Orleans VT-
228 PM EDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORLEANS AND
NORTHWESTERN ESSEX COUNTIES THROUGH 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newport City, Orleans, Derby Center, Charleston, Irasburg, Derby Line
Village, Orleans Village, Morgan, Brownington, Holland, Derby,
Coventry, Warners Grant, Brownington Village, Derby Center Village,
Newport Town, Warren Gore, Brighton, Barton, and Westmore.

This includes Interstate 91 between mile markers 161 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4482 7184 4478 7230 4490 7236 4501 7216
      4501 7194
TIME...MOT...LOC 1827Z 250DEG 10KT 4486 7227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myskowski

The radar

The Burlington radar (KCXX), 84 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Hail, Orleans

When
July 10, 1:43 PM EST
Where
Orleans County, 0.69 mi N of Orleans
Measured
1 in hail
Reported by
Local Official
Coordinates
44.830, -72.200

One inch diameter hail observed and photographed.

Thunderstorm Wind, Addison

When
July 10, 2:28 PM EST to 2:30 PM EST
Where
Addison County, 2.07 mi N of Weybridge
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.100, -73.220

Multiple trees and wires downed by wet microburst winds along Route 17 and other locations in the Weybridge area.

Flash Flood, Caledonia

When
July 10, 3:00 PM EST to 5:00 PM EST
Where
Caledonia County, 2.7 mi NW of Sutton to 1.71 mi W of Egypt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
44.659, -72.067

Localized torrential rainfall from slow moving thunderstorms fell across portions of Caledonia County, VT on the afternoon/early evening of July 10, 2025. Radar estimates and reliable rain gauge observations show that between 2 and 5 inches of rain fell in areas around Sutton and Burke, VT where a number of flash flooding reports were received. Numerous road washouts occurred in this area, with at least one water rescue needed and several homes damaged along Calendar Brook Road.

Thunderstorm Wind, Addison

When
July 10, 3:30 PM EST to 3:35 PM EST
Where
Addison County, 1.68 mi WSW of Middlebury
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.008, -73.200

Multiple trees downed by wet microburst in western side of Middlebury into the village along Route 125.

Thunderstorm Wind, Addison

When
July 10, 3:35 PM EST to 3:40 PM EST
Where
Addison County, 0.92 mi SSE of Middlebury
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.007, -73.165

Several reports of trees and other wind damage debris as well as partial roof torn of the Middlebury High School. Photography and radar evidence of a prolonged, strong, wet microburst.

Flash Flood, Caledonia

When
July 10, 4:15 PM EST to 6:15 PM EST
Where
Caledonia County, 59.28 mi NE of East Granville to 60.09 mi NE of East Granville
Cause
Heavy Rain
Property damage
$125,000
Reported by
Social Media
Coordinates
44.672, -71.971

Localized torrential rainfall from 2 to 5 inches affected portions of Caledonia County during the afternoon/early evening of July 10, 2025, particularly in the West Burke area. Several reports of road/culvert washouts were received via social media and news reports.

Flash Flood, Essex

When
July 10, 4:15 PM EST to 6:15 PM EST
Where
Essex County, 0.62 mi ESE of East Haven to 1.49 mi WSW of Hartwellville
Cause
Heavy Rain
Property damage
$125,000
Reported by
Department of Highways
Coordinates
44.665, -71.889

Heavy rainfall from slow moving thunderstorms affected portions of Essex County, VT, particularly in the East Haven area, during the afternoon/early evening of July 10, 2025. Several reports of road/culvert washouts were received.

Flash Flood, Addison

When
July 10, 4:30 PM EST to 6:30 PM EST
Where
Addison County, 2.17 mi S of Vergennes to 2.46 mi SW of Weybridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
44.139, -73.257

Isolated heavy rainfall from slow moving thunderstorms affected portions of Addison County, VT, particularly in the New Haven area, during the afternoon/early evening of July 10, 2025. Radar estimates and reliable rain gauge observations showed up to 3 inches of rain fell in this area, leading to a few reports of high water and/or road closures.

Thunderstorm Wind, Orange

When
July 10, 4:55 PM EST
Where
Orange County, 2.59 mi S of Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.083, -72.538

Trees downed by apparent wet microburst onto South Hill Road in Williamstown.

Thunderstorm Wind, Lamoille

When
July 10, 5:24 PM EST
Where
Lamoille County, 0.33 mi SW of North Hyde Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.667, -72.605

Trees onto power lines on Route 100 north of Hyde Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263348, 1263355, 1264299, 1263358, 1263361, 1264303, 1264305, 1264300, 1263364, 1263366.